North Carolina, 2020

Tornado and Damaging Winds in North Carolina, December 24, 2020

December 24, 2020 · NWS ILM · 3 events in 3 counties and zones

Strong low pressure along a frontal boundary spawned a tornado and several strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong low pressure along a frontal boundary spawned a tornado and several strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 24, 10:51 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 24, 10:51 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1051 AM EST Thu Dec 24 2020

.SYNOPSIS...
Increasingly mild, breezy and humid weather will precede a
strong cold front. The front will bring a chance of severe
thunderstorms later today. By Christmas Day and early on
Saturday, the coldest air of the season will overspread the
region. A slow warming trend is expected into early next week
with seasonably cool temperatures much of the upcoming period.

&&

.UPDATE...
Based on latest 88D reflectivity trends and latest HRRR and
other near term hourly models, have re-aligned the POPs,
particularly the categorical POPs associated with the 2 areas
of pcpn for the remainder of today thru tonight. The 1
associated with the SE-S wind convergent boundary currently
moving across the FA. And the approach of the more widespread
pcpn ahead of the approaching cold front. Will highlight the
severe tstorm threat in conjunction with the latest SPC enhanced
area.

Previous 828 AM EST UPDATE...
Raised a Wind Advisory for the immediate coast and inland
coastal counties of Southeast NC.

Ongoing forecast was right at the cusp of a Wind Adv for the
aforementioned area. With the FA already entrenched in the warm
sector and the projected wind dynamics in the lower levels this
aftn and evening, the wind advisory is a plausible way to go
especially with plenty of loose holiday decorations out and
about.

Have increased the seas slightly based on latest progged winds
and resulting seas. Ie. The better fetch given the southerly
trajectory time line.

&&

.NEAR TERM /THROUGH FRIDAY/...
As a strong cold front sweeps across the Carolinas, it will increase
the chances of severe weather this afternoon into the evening with
possible damaging winds and isolated tornadoes.  The synoptic
setting is showing a deep 500 mb trough from the Great Lakes into
Texas. This trough will move into the Ohio Valley by 12 UTC Friday
with a 125 knot Jet moving across the Carolinas late Thursday. At
850 mb, the low-level jet will approach speeds of 50 to 60 knots.

The HREF shows the mean Cape between 500-1000 J/Kg along the coast
with the maximum cape values extending 50 to 75 miles inland. The
SRH range between 200-300 m2/s2. The updraft helicities indicate
most of the updrafts, mainly east of a Little River to western
Pender County.  Chances for a Tornado Watch for late afternoon seem
to be certain. As mentioned earlier, the one unknown impact will be
the marine layer influence of weakening convection along the coast.

Wind will increase by mid-morning and will reach the maximum values
later this afternoon into the evening. South to southwest winds will
increase to 25 to 30 mph with gusts of 40 to 45 mph outside of the
convection. These wind speeds are just below wind advisory criteria.
After the front/convection moves off the coast, cold air advection
will occur, and a significant cooldown will occur and remain through
next Monday.

Highs are expected to reach into the lower 70s today, and the lows
on Christmas morning will be 32F inland to upper 30s at the coast.
Highs will struggle to make it to 40 inland and the lower 40s on the
coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An arctic airmass will be in place for the weekend and slowly
modify by the end of the period. There may be some high clouds
that drift across moreso later in the period but certainly no
pops. Not surprisingly temperatures will be below normal the
entire time with lows in the middle 20s with some isolated
colder readings in the usual spots. Highs will struggle to reach
the 40s once again Saturday but should see better moderation
Sunday with lower 50s or so.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The extended period will remain relatively quiet with only a
weak and mostly dry system moving across late Monday. Both the
GFS and ECMWF have been consistent in all but drying out this
system completely. Temperatures will warm up a bit Monday only
to be reset in the wake of the front Tuesday followed by another
modest warmup ahead of the next system well to the west.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Mostly VFR across the area for now, though MVFR ceilings have
come in at KFLO due to SHRA. A strong cold front will enter
into the western Carolinas around 18Z Thursday. With
instability, showers and thunderstorms are likely to be in the
area from 18-04Z. LIFR conditions are expected with the
convection. Also the 850mb jet increases to 60kts and low-level
wind shear will be likely with values approaching 50-55kts from
the SSW. Slow clearing is expected after 04Z inland to 05Z at
the coast.

Extended Outlook...VFR, with clearing with strong north winds
Friday. Wind easing Saturday.

&&

.MARINE...
Through Friday:
A strong cold front will quickly approach the coastal waters
today and move off the coast this evening. Winds speeds are
expected to reach Gale Warning conditions with south to
southwest winds of 30 knots and gust of 40 to 45 knots over the
waters. A squall line will cross the waters this evening, and
waterspouts are possible.

This morning, the wave heights of 4 to 5 feet are expected
to build to 5 to 6 feet in the nearshore waters and 9 to
13 feet 10 to 20 miles off the coast.

Friday Night through Monday:
A westerly flow of 15-20 knots initially will slowly decrease
through the weekend as arctic high pressure drifts slowly to the
east and more than anything modifies. Some residual significant
seas of over six feet will probably keep a Small Craft Advisory
in place for a few hours into early Saturday but otherwise seas
will settle into a 2-4 foot range. Relatively tranquil
conditions are expected next week with only a couple of wind
shifts with seas remaining on the modest side.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Wind Advisory until 3 AM EST Friday for NCZ105>110.
MARINE...Gale Warning until 10 AM EST Friday for AMZ250-252-254-256.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...RH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...SHK/RH
Hazardous weather outlook, Dec 24, 8:14 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
814 AM EST Thu Dec 24 2020

AMZ250-252-254-256-251315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
814 AM EST Thu Dec 24 2020

...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible Thursday afternoon
and evening. Main threats will be damaging wind gusts and isolated
waterspouts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A small craft advisory will likely be required Friday morning
through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105>110-251315-
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
814 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening. Some of these storms may produce damaging wind gusts and
isolated tornadoes.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-251315-
Coastal Horry-Coastal Georgetown-
814 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Strong to possibly severe thunderstorms will be possible this afternoon
and evening. Some of these storms may produce damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-251315-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
814 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Strong to possibly severe thunderstorms will be possible this afternoon
and evening. Some of these storms may produce damaging wind gusts
and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

dch

In the hours before

Special weather statement, Dec 24, 11:48 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1148 AM EST Thu Dec 24 2020

NCZ087-096-099-SCZ059-241745-
Robeson NC-Columbus NC-Bladen NC-Northern Horry SC-
1148 AM EST Thu Dec 24 2020

...SPECIAL WEATHER STATEMENT FOR EASTERN ROBESON...BLADEN...
NORTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES UNTIL 1245 PM
EST...

At 1146 AM EST, Doppler radar was tracking strong thunderstorms from
Green Sea to near Lumberton, moving north at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Red Springs, Fairmont, Tabor
City, St. Pauls, Chadbourn, Bladenboro, Fair Bluff, Boardman, Rex,
Ammon, Hestertown, Shannon, Southeastern Community College, White
Oak, Smiths, Howellsville and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3494 7901 3490 7894 3484 7890 3485 7880
      3485 7852 3486 7850 3484 7849 3481 7845
      3479 7844 3475 7840 3406 7886 3409 7903
      3484 7918 3495 7904
TIME...MOT...LOC 1646Z 194DEG 45KT 3412 7897

MORGAN

The radar

The Wilmington radar (KLTX), 55 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Columbus

When
December 24, 12:16 PM EST to 12:17 PM EST
Where
Columbus County, 5.25 mi NNE of Chadbourn to 5.38 mi NNE of Chadbourn
Rating
EF0
Path length
0.14 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.388, -78.779

After initial reports (including pictures and video) of a funnel |cloud from residents north of Chadbourn just after noon on Christmas |Eve, NWS Storm Survey found multiple hardwood and softwood trees |with large limbs snapped from the tree. Branches were displaced |in multiple directions off of Peacock Road in Columbus County. A |few smaller diameter trees had their tops snapped. The tornado |appeared to track across an open field for much of its lifespan |before lifting near a tree line approximately one tenth of a mile |away.

Thunderstorm Wind, New Hanover

When
December 24, 10:25 PM EST to 10:27 PM EST
Where
New Hanover County, 1.79 mi NE of Fernside
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
34.270, -77.860

A NWS Storm Survey found evidence of concentrated thunderstorm wind damage in the Kings Grant Neighborhood. Large limbs were found on the ground and a couple of small pine trees were snapped 10 to 20 feet above the ground. There was significant damage to an outdoor structure with debris found in neighboring tree canopy. A nearby anemometer measured a wind gust of 63 mph.

Thunderstorm Wind, Pender

When
December 24, 10:36 PM EST to 10:38 PM EST
Where
Pender County, 3.69 mi WNW of Hampstead
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.390, -77.780

An eight inch diameter tree was snapped. Other large limbs were down in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for North Carolina, 2020Warnings in North Carolina, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933433, 933434, 933435.